Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Dodge City, KS

June 6, 2017Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 6, 2017, 2:32 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 2:32 PM CDT (19:32 UTC)
Expired
Jun 6, 2017, 6:30 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS53 KDDC 061932
FFWDDC
KSC101-135-195-062330-
/O.NEW.KDDC.FF.W.0012.170606T1932Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
232 PM CDT TUE JUN 6 2017

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Ness County in west central Kansas...
  Southwestern Trego County in west central Kansas...
  Northeastern Lane County in west central Kansas...

* Until 630 PM CDT

* At 231 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly. 

* Radar indicates up to 3 inches of rain has fallen in northwest 
  Ness County. Additional amounts of 1 to 2 inchss are expected. 

* Some locations that will experience flooding include...
  Utica and Arnold. Turn around, don't drown!

LAT...LON 3859 9991 3849 10015 3867 10032 3870 10027
      3870 10016 3877 10015 3880 10010

$$

TURNER
2 follow-up statements
066 
WGUS73 KDDC 062006
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
306 PM CDT TUE JUN 6 2017

KSC101-195-062013-
/O.CAN.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego KS-Lane KS-
306 PM CDT TUE JUN 6 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TREGO AND NORTHEASTERN
LANE COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
      3870 10023 3870 10015

$$

KSC135-062330-
/O.CON.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-
306 PM CDT TUE JUN 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN NESS COUNTY...

At 303 PM CDT, Doppler radar indicated thunderstorms across the 
warned area.  These thunderstorms were rapidly diminishing, with 
only light to moderate rain continuing south of Utica. 

Radar estimates 2-4 inches of rain has fallen across northwest Ness 
county. Dangerous runoff will continue in ditches and streams for 
the next 2 hours. 

Do not drive through water of unknown depth. Turn around, don't 
drown. 

Some locations that will experience flooding include...
Utica and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
      3870 10023 3870 10015

$$

TURNER
260 
WGUS73 KDDC 062047
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
347 PM CDT TUE JUN 6 2017

KSC135-062330-
/O.CON.KDDC.FF.W.0012.000000T0000Z-170606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-
347 PM CDT TUE JUN 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN NESS COUNTY...

At 346 PM CDT, Doppler radar indicated thunderstorms have ended in 
the warned area. 

Runoff will continue into streams and ditches. 
Do not drive into water of unknown depth. 

Some locations that will experience flooding include...
Utica and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3868 10007 3859 9991 3849 10015 3863 10023
      3870 10023 3870 10015

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 2:00 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Tue Jun 6 2017

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 6 2017

Instability is increasing across SW KS as of midday, with SPC
mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of
near -4. Strong heating into the upper 80s will remove what is
left of the convective inhibition, with scattered showers and
thunderstorms developing this afternoon. Initial activity already
developing near Hays. HRRR has been very aggressive with
convective coverage this afternoon for several runs, and earlier
increased pop grids for the northern zones this afternoon. Storms
will propogate generally S/SE once formed, given the NWly flow
aloft. The threat of severe weather is marginal. Deep layer shear
is weak, but easterly upslope surface winds will help encourage
storm relative inflow and some updraft strength. Strong to
marginally severe storms are possible through this evening, with
wind gusts of 50-60 mph the primary threat. Have high confidence
that scattered thunderstorms will exist, but very low confidence
on exact coverage and placement. All models have their own ideas,
typical in nebulously forced summer-like environments. With
precipitable water near one inch, locally heavy rainfall is
likely. Pops generally favor the northern zones through tonight,
as most models are suggestive of some flavor of MCS impacting at
least the NE zones tonight. 12z GFS shows this scenario nicely,
with a thunderstorm complex affecting the Hays vicinity after 7
pm. Outside of convection, winds will trend east/NE behind a
combined cold front and outflow boundary. Lows tonight will be
held within a few degrees of 60 given a moist boundary layer and
thick cloud cover. Lower stratus clouds are expected to develop in
the moist upslope post-frontal airmass by sunrise Wednesday.

Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop
back to the mid teens C. Many locations expected to hold in the
upper 70s. Boundary layer remains plentiful Wednesday, but
instability will be much weaker in the expected post-frontal
airmass. Therefore, Wednesday afternoon will be dry for most
locales. Only a slight chance mention was maintained for the
western zones late Wednesday, to account for any activity
directed into far western Kansas by the NW flow aloft.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 6 2017

Thursday through Sunday...Heating up and drying out will be the
general theme through the weekend.

Ridge axis remains across the Four Corners on Thursday, keeping
modest NW flow locked in over Kansas. As such, will continue to
carry chance pops for showers and thunderstorms rolling off the
higher terrain Thursday evening/night. 12z ECMWF continues to
hint at nocturnal thunderstorm potential in SW KS through sunrise
Friday. Temperatures Thursday begin the warming trend, into the
80s.

Friday...Dry and warmer. Ridge axis begins phasing east, near the
Colorado/Kansas border by 7 pm. Rain chances dwindle away, with
subsidence taking over. Grids are dry (pops < 15%). The heating
trend continues, with upper 80s east to lower 90s west.

Saturday and Sunday...Hot. As flat ridge axis spreads into the
central plains, intensely hot plume at 850 mb spreads into SW KS
under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well
above 30C across the western CWA. Grids have the first 100 degrees
ratings of the season for various western/SW locales Saturday
afternoon. Just about as hot on Sunday, with little temperature
change noted at 850 mb. Kansas will be sandwiched between a 590 dm
upper ridge near Tennessee, and a strong trough in Alberta. With
the SW flow aloft, the dryline will establish. Capping will be
strong, but so will heating and instability, and there may be a
late day storm or two such as ECMWF suggests.

Cold front is expected at some point early next week, offering a
chance at a thunderstorm and cooler temperatures by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 6 2017

VFR will prevail the majority of the time through this TAF period.
Winds will be light and variable this afternoon along with a
developing cumulus field. High confidence in scattered showers and
thunderstorms this afternoon through tonight, but have low
confidence on exact timing and placement, and any direct impacts
on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB
through 12z Wed. TAF amendments will be required with TEMPOs as
storms approach airports. Several model solutions (including the
12z GFS) have shown consistency with a thunderstorm complex (MCS)
impacting the HYS vicinity this evening, after 00z Wed. Outflow
wind gusts as high as 50 kts will be the primary severe weather
concern. Outside of convection, winds will trend E/NE near 10 kts
overnight, as a combined cold front/outflow boundary passes south
through the terminals. Consensus of short term models is for lower
stratus cigs to arrive by 12z Wed, in the post-frontal moist
upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR
cigs are possible Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  78  58 /  20  40  30  10
GCK  85  60  79  58 /  30  40  20  10
EHA  84  58  82  55 /  30  40  30  20
LBL  87  60  78  57 /  10  30  30  20
HYS  86  60  78  58 /  40  60  30  10
P28  89  61  78  58 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Tue Jun 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon and early tonight. Main hazards will be wind gusts
up to 60 mph and pea to near quarter size hail. Periods of heavy
rainfall will also be possible across north central Kansas after
sunset.

A few landspout tornadoes can be be completely ruled out
this afternoon early in the event along a nearly stationary north
to south oriented surface boundary east of highway 283.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few strong to marginally severe afternoon and evening
thunderstorms will be possible both on Wednesday and Thursday,
mainly west of highway 83. Main hazards both days will be wind
gusts of 50 to 60 mph.

Next chance for strong to severe thunderstorms will be late this
weekend and early next week as a dry line moves into far western
Kansas. Hail and strong winds will be possible should storms
develop.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 3 pm and 7 pm east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 6, 2:19 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 PM CDT TUE JUN 6 2017

KSZ045-062000-
Ness KS-
219 PM CDT TUE JUN 6 2017

...SPECIAL WEATHER STATEMENT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Utica, or 15 miles northwest of Ness City, moving
south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Utica, Arnold, Beeler and The Laird Elevator.

LAT...LON 3869 10023 3869 10000 3848 9985 3841 10023
TIME...MOT...LOC 1918Z 344DEG 5KT 3860 10012

JJOHNSON
Special weather statement, Jun 6, 2:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 PM CDT TUE JUN 6 2017

KSZ044-045-062000-
Lane KS-Ness KS-
224 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Pendennis, or 11 miles northeast of Dighton. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pendennis.

LAT...LON 3868 10036 3868 10024 3844 10021 3845 10038
TIME...MOT...LOC 1924Z 344DEG 4KT 3859 10030

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM CDTSpecial Weather StatementDDCNess41 min
Jun 6, 2:24 PM CDTSpecial Weather StatementDDCLane36 min
Jun 6, 2:38 PM CDTSpecial Weather StatementDDCStafford37 min
Jun 6, 3:54 PM CDTSpecial Weather StatementDDCLane66 min
Jun 6, 4:41 PM CDTSpecial Weather StatementDDCScott64 min
Jun 6, 4:43 PM CDTSevere Thunderstorm WarningDDCEllis, Trego47 min
Jun 6, 4:45 PM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 6, 5:32 PM CDTSpecial Weather StatementDDCEllis58 min
Jun 6, 5:58 PM CDTSpecial Weather StatementDDCClark62 min
Jun 6, 6:02 PM CDTSpecial Weather StatementDDCEdwards58 min
Jun 6, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman32 min
Jun 6, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis, Rush29 min

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.